Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 56, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 20, 2016, 3:06 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2016, 3:06 PM MST (22:06 UTC)
- Expired
- Aug 20, 2016, 3:30 PM MST
- In force
- 24 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 103 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 2335 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
916 WUUS55 KFGZ 202206 SVRFGZ AZC005-025-202230- /O.NEW.KFGZ.SV.W.0056.160820T2206Z-160820T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 306 PM MST SAT AUG 20 2016 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YAVAPAI COUNTY IN WEST CENTRAL ARIZONA... COCONINO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 330 PM MST * AT 306 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF PERKINSVILLE...OR 10 MILES NORTHEAST OF CHINO VALLEY...AND MOVING NORTHWEST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... PERKINSVILLE. THIS INCLUDES STATE ROUTE 89 BETWEEN MILE MARKERS 338 AND 342. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3481 11214 3473 11232 3492 11249 3503 11226 TIME...MOT...LOC 2206Z 149DEG 10KT 3486 11231 $$ MOTTICE
1 follow-up statement
537
WWUS55 KFGZ 202225
SVSFGZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
325 PM MST SAT AUG 20 2016
AZC005-025-202235-
/O.EXP.KFGZ.SV.W.0056.000000T0000Z-160820T2230Z/
YAVAPAI AZ-COCONINO AZ-
325 PM MST SAT AUG 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI AND COCONINO COUNTIES
WILL EXPIRE AT 330 PM MST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3481 11214 3473 11232 3492 11249 3503 11226
TIME...MOT...LOC 2221Z 149DEG 10KT 3486 11231
$$
MOTTICEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 9:14 AM MST, 5 hours 52 minutes earlier.
Area forecast discussion, Aug 20, 9:14 AM MST, 5 hours 52 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 914 AM MST SAT AUG 20 2016 .SYNOPSIS...Monsoon moisture will remain in place with the potential for shower and thunderstorm activity continuing through the middle of next week. && .UPDATE...This morning's sounding from Flagstaff shows cooling of about 1 to 2 degrees Celcius in the mid-levels compared to yesterday. This will allow for a bit more instability today, with showers and storms first firing in the White Mountains around 10 to 11 AM MST, and then farther northwest along the Mogollon Rim beginning after 11 AM. The steering flow is northeast to southwest, so we will see storms that develop on the Rim move down into Yavapai and northern Gila Counties this afternoon. We may see an MCS develop this afternoon across Yavapai County as storms move off the Mogollon Rim. The main threat with storms today will be heavy rain, which could lead to localized flash flooding, especially across Yavapai County. There will also be a threat for marginally severe hail and gusty winds with the strongest storms. The PoP forecast was updated to increase storm chances across Yavapai and northern Gila counties this afternoon, otherwise, everything else looks good. && .PREV DISCUSSION /331 AM MST/...A low-level high pressure circulation will remain positioned over south central Arizona through Sunday. The circulation around the high will continue to push moisture residing over the Gulf of California/northwest Mexico into Arizona and across the Mogollon Rim. In addition, a weak trough aloft will provide a cooler than normal mid-level air mass and weak upward motion. As daytime heating progresses expect a decent chance of showers and storms both today and Sunday from the Mogollon Rim south with lower chances in drier air to the north. The main threat the next two days will be isolated heavy rainers. From Monday onward...As westerly flow develops through a deep layer, low-level drying and mid-level warming should start to stabilize the air mass over northern Arizona. However, some model conflicts exist. The European model hangs on to just enough moisture for a decent chance of showers and thunderstorms through the week. The GFS is drier with less convective activity. The development of westerly flow aloft usually brings more stable conditions and favors the less convective GFS solution. As a result, the forecast grids will contain a lower chance of showers and thunderstorms from Monday onward but complete shut off isn't likely due to lingering moisture. && .AVIATION...For the 18Z package...Deeper moisture and greater instability over the southern part of the forecast area will support robust thunderstorm development. Sct SHRA/TSRA will develop along and south of the Mogollon Rim early this afternoon...becoming SCT/NMRS late this afternoon through 03Z as the storms slowly move toward the south and west. Generally ISOLD -TSRA expected north and east of a KGCN-KINW line through tonight. Expect MVFR conditions with the stronger storms. Aviation discussion not updated for amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Mottice/McCollum AVIATION...BAK For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 20, 1:12 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
112 PM MST SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM HAIL PRESCOTT 34.58N 112.45W
08/20/2016 M0.50 INCH YAVAPAI AZ TRAINED SPOTTER
&&
EVENT NUMBER FGZ1600239
MLSpecial weather statement, Aug 20, 1:12 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 112 PM MST SAT AUG 20 2016 AZZ008-037-202045- YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY MOUNTAINS AZ- 112 PM MST SAT AUG 20 2016 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 145 PM MST... AT 111 PM MST...DOPPLER RADAR WAS TRACKING SEVERAL STRONG THUNDERSTORMS FROM NEAR IRON SPRINGS TO SOUTHEAST OF WALKER IN THE PRESCOTT AREA...MOVING SOUTH AT 5 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... PRESCOTT...PONDEROSA PARK...WALKER...INDIAN HILL WEST PRESCOTT... GROOM CREEK SUBDIVISION...YAVAPAI COUNTY COURTHOUSE PRESCOTT... OAK KNOLL VILLAGE...LOWER WOLF CREEK CAMPGROUND... WHITE SPAR CAMPGROUND AND UPPER WOLF CREEK GROUP CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3461 11252 3437 11221 3425 11235 3448 11263 TIME...MOT...LOC 2011Z 020DEG 5KT 3445 11245 MOTTICE
Local storm report, Aug 20, 1:21 PM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
121 PM MST SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL PRESCOTT 34.58N 112.45W
08/20/2016 M0.50 INCH YAVAPAI AZ TRAINED SPOTTER
&&
EVENT NUMBER FGZ1600240
MLLocal storm report, Aug 20, 1:26 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
126 PM MST SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL PRESCOTT 34.58N 112.45W
08/20/2016 M1.25 INCH YAVAPAI AZ TRAINED SPOTTER
&&
EVENT NUMBER FGZ1600241
MLLocal storm report, Aug 20, 1:30 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
130 PM MST SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM HAIL 2 E PRESCOTT 34.58N 112.41W
08/20/2016 M0.50 INCH YAVAPAI AZ TRAINED SPOTTER
&&
EVENT NUMBER FGZ1600242
MLSpecial weather statement, Aug 20, 2:47 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
247 PM MST SAT AUG 20 2016
AZZ008-016-018-037-202230-
EASTERN MOGOLLON RIM AZ-YAVAPAI COUNTY VALLEYS AND BASINS AZ-
YAVAPAI COUNTY MOUNTAINS AZ-NORTHERN GILA COUNTY AZ-
247 PM MST SAT AUG 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR GILA...YAVAPAI...COCONINO AND
NAVAJO COUNTIES UNTIL 330 PM MST...
AT 246 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR STRAWBERRY TO 17 MILES
SOUTHEAST OF YOUNG...AND MOVING WEST AROUND 10 MPH.
DIME SIZE HAIL AND WINDS TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
PAYSON...STAR VALLEY...FLOWING SPRINGS...TONTO VILLAGE...
HUNTER CREEK...WHISPERING PINES...MEAD RANCH...MESA DEL CABA...
CHRISTOPHER CREEK...WASHINGTON PARK...FREEDOM ACRES...PINE...
STRAWBERRY...EAST VERDE ESTATES...YOUNG...GERONIMO ESTATES...
KOHLS RANCH...HAIGLER CREEK...
KEHL SPRINGS CAMPGROUND AND TONTO NATURAL BRIDGE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3438 11174 3416 11119 3378 11079 3387 11057
3430 11093 3450 11142
TIME...MOT...LOC 2146Z 087DEG 7KT 3445 11144 3396 11069
MOTTICEThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 12:51 PM MST | Special Weather Statement | FGZ | 24 min | |
| Aug 20, 1:09 PM MST | Special Weather Statement | FGZ | Gila | 36 min |
| Aug 20, 1:12 PM MST | Special Weather Statement | FGZ | Yavapai | 33 min |
| Aug 20, 1:21 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 24 min |
| Aug 20, 1:52 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 23 min |
| Aug 20, 2:24 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 21 min |
| Aug 20, 2:43 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 32 min |
| Aug 20, 2:47 PM MST | Special Weather Statement | FGZ | Gila | 43 min |
| Aug 20, 2:59 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 31 min |
| Aug 20, 3:28 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 18 min |
| Aug 20, 3:53 PM MST | Areal Flood Advisory | FGZ | Yavapai | 112 min |
| Aug 20, 3:59 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 46 min |
| Aug 20, 4:02 PM MST | Areal Flood Advisory | FGZ | Gila, Yavapai | 3 hr |
| Aug 20, 4:22 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 23 min |
| Aug 20, 4:30 PM MST | Flash Flood Warning | FGZ | Gila | 2 hr |
| Aug 20, 4:43 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 32 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.